Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 176, NWS Austin/San Antonio, TX

June 27, 2004Travis County, Williamson County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jun 27, 2004, 11:45 AM CDT for Travis County, Williamson County, Texas. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2004, 11:45 AM CDT (16:45 UTC)
Expired
Jun 27, 2004, 1:15 PM CDT
In force
90 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Travis County, TX, Williamson County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 4.8 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2004-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2004-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
152 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
468 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 271649
FFWSAT
TXC453-491-271815-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1145 AM CDT SUN JUN 27 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  WILLIAMSON
  TRAVIS

* UNTIL 115 PM CDT

* AT 1139 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  STRONG THUNDERSTORMS MOVING NORTHEAST ACROSS THE SOUTHERN PORTIONS
  OF TRAVIS AND WILLIAMSON COUNTIES WITH RAINFALL AMOUNTS OF THREE
  QUARTER TO ONE AND ONE HALF INCHES OCCURRING.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS...STREAMS...HIGHWAYS AND UNDERPASSES. 


LAT...LON 3025 9779 3014 9763 3043 9733 3050 9721
          3076 9744

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 9:30 AM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 27, 9:30 AM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
930 AM CDT SUN JUN 27 2004

.UPDATE DISCUSSION...
ANALYSIS HAS UPPER LEVEL LOW EJECTING NORTHEAST TODAY...LEAVING
BEHIND A VERY MOIST AIRMASS...A UPPER LEVEL WEAK SHORTWAVE AND A
UNSTABLE ATMOSPHERE. ONGOING CONVECTION OVER THE CENTRAL COUNTIES
IS FOLLOWING THE NORTHEAST PATH. RAINFALL AMOUNTS EQUAL TO OR
EXCEEDING FLASH FLOOD GUIDANCE. DUE TO THE ONGOING CONVECTION...
WILL LET THE FLASH FLOOD WATCH GO ALL DAY AND DIE ON ITS OWN AT 6PM.

MODEL GUIDANCE HAVE DIFFERING SOLUTION WITH MONDAY/TUESDAY PERIOD.
WITH AN UNSTABLE ATMOSPHERE AT THE SURFACE AND THE SHORTWAVE ALOFT...
GUIDANCE KEEP SOUTH CENTRAL TEXAS IN AN AREA OF WETNESS.
THE 30-40 POPS FOR THIS AFTERNOON AND TONIGHT LOOK GOOD. MONDAY INTO
TUESDAY IS THE PERIOD OF CONFUSION FOR THE MODELS. LOOKING AT A DRIER
MID WEEK AND LATER PERIODS. AFTERNOON CONVECTION IS A REAL POSSIBLE
THREAT FOR ALL WEEK...SAY 20-30 POPS.

THE 4AM FORECAST PACKAGE HAS MOST OF THIS HANDLED OK. WILL BE
ADJUSTING POPS AND WEATHER GROUPS ON THE GRIDS FOR THIS AFTERNOON
AND MONDAY. OTHERWISE THE FORECAST WILL REMAIN THE SAME FOR THE LATER
PERIODS IN THE WEEK FOR THIS UPDATE.

&&

.PREV DISCUSSION...
UPPER LOW WILL EJECT NORTHEAST INTO AR TODAY LEAVING BEHIND A WEAKER
CYCLONIC SHEAR AXIS TO FOCUS CONVECTION. SATELLITE WATER VAPOR
IMAGERY INDICATES LOWER PRECIPITABLE WATER VALUES SHOULD BE SEEN IN
THE UPPER AIR DATA OVER SOUTH TX THIS MORNING AS MID TO UPPER LEVEL
WINDS ARE BECOMING MORE WESTERLY. THE MOISTURE CONTENT SHOULD STILL
SUPPORT CONVECTION AND THE CYCLONIC SHEAR AXIS SHOULD CONCENTRATE
HIGHER POPS AND LOCALLY HEAVY RAINS OVER THE EASTERN HALF OF TX
THROUGH THIS AFTERNOON. GIVEN THE SATURATED CONDITIONS, AND THE
POSSIBILITY OF TRAINING STORMS, WILL EXTEND THE FLASH FLOOD WATCH
THROUGH THIS AFTERNOON FOR THE EASTERN HALF OF SC TX. AFTERWARDS,
WILL FINALLY SHAKE FREE OF THE LOCALLY HEAVY RAINFALL WORDING AS THE
EXPECTED STORM TRENDS BEYOND TODAY WILL NOT SUPPORT SIGNIFICANT
FLOOD THREATS.

THE NEXT FEATURE TO KEEP AN EYE ON IS A POSSIBLE NW FLOW EVENT FOR
TONIGHT. IT IS TOO DIFFICULT TO PINPOINT THE FAVORED TRACK OF ANY NW
FLOW MCS ACTIVITY AT THIS TIME, BUT FEEL THERE SHOULD BE SOME IN
THE VICINITY THUS WILL KEEP 30 PERCENT POPS IN FOR TONIGHT AND
ANOTHER 30 FOR TOMORROW TO ACCOUNT FOR TROPICAL AIR INTERACTING
WITH HEATING AND LEFTOVER BOUNDARIES.

MODELS CONTINUE TO FEED TROPICAL AIR FROM THE PACIFIC THROUGH
THURSDAY, SO WILL EXPECT CONTINUED DIURNAL THUNDERSTORMS DURING THE
MIDDLE OF THE WEEK. AFTER FRIDAY AFTERNOON, FEEL THAT THE MODEL
TRENDS ARE CONSISTENT ENOUGH TO SUPPORT REMOVING POPS FROM WESTERN
COUNTIES WITH PERHAPS SOME SEABREEZE ACTIVITY SNEAKING INTO
EASTERN COUNTIES BENATH THE BUILDING UPPER RIDGE OVER THE SOUTHERN
PLAINS.

TEMPS SHOULD BE MILD THE NEXT FEW DAYS AND THEN TREND TOWARD MORE
TYPICAL SUMMERTIME VALUES LATE IN THE WEEK.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT FOR
EASTERN HALF OF THE SOUTH CENTRAL TEXAS UNTIL 6 PM TODAY.

&&
Hazardous weather outlook, Jun 27, 5:16 AM CDT, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
516 AM CDT SUN JUN 27 2004

TXZ171>173-183>194-202>209-217>225-228-281015-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
516 AM CDT SUN JUN 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
AN UPPER LEVEL TROUGH OF LOW PRESSURE AND MOIST AIR FROM THE GULF OF
MEXICO WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
ACROSS THE EASTERN SECTIONS OF SOUTH CENTRAL TEXAS TODAY.  LOCALLY
HEAVY RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN A COUPLE
HOURS.  A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH 6 PM CDT FOR
THE EASTERN HALF OF SOUTH CENTRAL TEXAS AND THE HILL COUNTRY.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jun 27, 9:56 AM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
956 AM CDT SUN JUN 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0950 AM     FLASH FLOOD      LULING                  29.68N 97.65W
06/27/2004                   CALDWELL           TX   LAW ENFORCEMENT

            HIGHWAY 183 LULING TO LOCKHART FLOODED.

&&

DC
Local storm report, Jun 27, 10:41 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1041 AM CDT SUN JUN 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1034 AM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
06/27/2004                   BEXAR              TX   LAW ENFORCEMENT

            AUSTIN HIGHWAY AT CORINNE CLOSED.

1034 AM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
06/27/2004                   BEXAR              TX   LAW ENFORCEMENT

            AUSTIN HIGHWAY AT IRA LEE CLOSED.

0949 AM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
06/27/2004                   BEXAR              TX   LAW ENFORCEMENT

            VANDIVER RD NORTH AT DEVONSHIRE CLOSED.

&&

DC
Local storm report, Jun 27, 11:45 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1145 AM CDT SUN JUN 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1113 AM     TSTM WND GST     AUSTIN                  30.31N 97.75W
06/27/2004  58 MPH           TRAVIS             TX   BROADCAST MEDIA

            AUSTIN BERGSTORM ASOS

&&

DC

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 9:42 AM CDTFlash Flood WarningEWXBastrop, Caldwell2 hr
Jun 27, 10:23 AM CDTFlash Flood WarningEWXComal, Hays2 hr
Jun 27, 10:46 AM CDTFlash Flood WarningEWXLee119 min
Jun 27, 1:30 PM CDTFlash Flood WarningEWXHays, Travis, Williamson2 hr
Jun 27, 3:11 PM CDTFlash Flood WarningEWXBlanco, Gillespie3 hr
Jun 27, 3:49 PM CDTFlash Flood WarningEWXFayette3 hr
Jun 27, 4:00 PM CDTFlash Flood WarningEWXBurnet, Llano3 hr
Jun 27, 4:09 PM CDTFlash Flood WarningEWXReal3 hr
Jun 27, 5:10 PM CDTFlash Flood WarningEWXKerr3 hr
Jun 27, 5:22 PM CDTFlash Flood WarningEWXGillespie3 hr
Jun 27, 6:13 PM CDTFlash Flood WarningEWXLee3 hr
Jun 27, 6:19 PM CDTFlash Flood WarningEWXBlanco, Gillespie, Kendall3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.